Alert archive / Mississippi / Special Weather Statements in 2022

Special Weather Statement, NWS Mobile, AL

April 18, 2022Greene County, Perry County, Mississippi

NWS Mobile, AL issued this special weather statement at Apr 18, 2022, 12:21 AM CDT for Greene County, Perry County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2022, 12:21 AM CDT (05:21 UTC)
Expired
Apr 18, 2022, 1:00 AM CDT
In force
39 min
Issued by
NWS Mobile, AL
Hail
0.75 in
Wind
30

Counties Greene County, MS, Perry County, MS

The radar

The Mobile radar (KMOB), 89 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2022-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2022-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

826 
WWUS84 KMOB 180521
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1221 AM CDT Mon Apr 18 2022
 
MSZ075-076-180600-
Perry MS-Greene MS-
1221 AM CDT Mon Apr 18 2022

...A strong thunderstorm will impact portions of northern Perry and
southern Greene Counties through 100 AM CDT...

At 1221 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southeast of Macedonia, or 8 miles east
of Petal, moving southeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Richton, Leakesville, Beaumont, New Augusta and McLain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3143 8915 3143 8907 3121 8848 3100 8860
      3100 8867 3125 8915
TIME...MOT...LOC 0521Z 298DEG 36KT 3135 8911 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

JLH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Apr 17, 8:26 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 17, 8:26 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
826 PM CDT Sun Apr 17 2022

.MESOANALYSIS UPDATE...Current analysis shows a northward-
moving outflow boundary located just north of the FL Panhandle-AL
border, stretching northwest through central Wayne county in MS.
This attaches to a surface low, which has also formed over
southwest MS and is beginning to lift northeast. To the south of
the boundary, air remains moderately unstable, with MLCAPEs of
1000 to 2000 J/kg. Upstream in southern MS and eastern LA, where
temperatures are in the upper 70s to low 80s, MLCAPEs rise to 2000
to 2500 J/kg. Looking at the kinematics at play, strong
diffluence aloft is present over southern Mississippi due a split
300mb flow, with a northwesterly jet over Louisiana and a west-
southwesterly jet over the Tennessee River Valley. A stout
shortwave trough is currently located over the MS River valley and
is quickly moving eastward. Additionally, VAD analysis profiles
over KMOB suggest that a low level jet may be forming as 1km winds
have increased to around 30 to 35 knots.

The best differential divergence has entered our southeast MS
counties and is beginning to spread into southwestern AL. As this
occurs, the outflow boundary will serve as a focus point for
storms to develop and move along. As stated above, storms along
and south of the boundary will have plenty of instability to work
with, as well as PWATs of 1.5 to 1.7 inches. Model soundings also
suggest that dry air remains present above 700mb. With this dry
air in place and 0-6km bulk shear values ranging from 45 to
55kts, these storms have the potential to produce large hail up to
at least golf ball sized. Damaging downburst winds may also be
possible in some of the stronger storms. Additionally, with the
forming southwesterly low level jet and light southeasterly winds
at the surface, hodographs along and south of the outflow boundary
are gaining more curvature, thus increasing SRH values. Therefore
one or two brief tornadoes cannot be ruled out. The severe risk
will push southeastward throughout the remainder of the evening,
moving offshore/east of our area around, or a little after
midnight. /96

&&

.PREV DISCUSSION... /issued 615 PM CDT Sun Apr 17 2022/

AVIATION...
00Z issuance...Upper level MVFR to VFR conditions with local low
MVFR to IFR conditions in locally heavy rain were noted across
the forecast area at 23z. These local drops will continue in the
eastward moving convection through the evening. Additional strong
thunderstorms will move over the forecast area from the west in
the overnight hours ahead of an approaching cold front, bringing
local drops to low end MVFR/IFR in locally heavy rains. Southerly
winds around 10 knots will shift to northwesterly around 10 knots
after 08z as the cold front moves across inland southeast
Mississippi to southwest Alabama and the western Florida
Panhandle.
/16

PREV DISCUSSION... /issued 403 PM CDT Sun Apr 17 2022/

NEAR TERM UPDATE /Now Through Monday/...An upper-level trough,
located over New England will continue to lift northeast. Another
larger trough, currently over the north-central US, will take on a
negative tilt as it digs southeastward during the period. Out
ahead of the large trough, a pronounced lead shortwave trough is
currently approaching the ArkLaTex region. This shortwave will
continue to quickly move off to the east, passing over our region
by early Monday morning. At the surface, a stationary frontal
boundary, located over our northern counties, will slowly lift to
the north during the day today. In response to the lead shortwave
trough, a low looks to develop along the stationary boundary over
Mississippi and quickly push to the northeast. As it does so, it
will effectively lift the boundary north and allow for a cold
front to sweep through the region by Monday morning.

Current analysis shows that showers and thunderstorms have moved
into southeast Alabama in response to a weak shortwave impulse
moving within diffluent northwesterly flow aloft. Over our region,
deep-layer moisture is currently in place across the region, with
PWATs estimated to be around 1.4 to 1.7 inches. 12z soundings from
KLIX and KJAN do show the presence of a dry layer between 700 and
500mb, which, with northwesterly flow aloft, has likely advected
into the local area. With the dry layer in place and decent lapse
rates, MLCAPEs have increased to 1500 to 2000 J/kg. DCAPEs across
the region have also increased to 700 to 900 J/kg, with 900 to 1100
J/kg located upstream in western Mississippi and eastern Louisiana.
0-6km Bulk Shear values of 40 to 45 kts are also present across the
region, but with 850mb winds only at 15 to 20 kts, 0-1km SRH values
remain low at this time, at approximately 50 to 100 m2/s2.

By the early evening hours, another area of differential divergence
will move into our region as the lead shortwave approaches from the
northwest. With the current PWAT and CAPE values in place, there
will likely be an uptick in shower and thunderstorm activity through
the afternoon. Decent shear values and high DCAPE values also
suggest that some storms can become strong to severe by producing
damaging winds of up to 60 mph and large hail (quarter-sized or
greater). By the evening, models continue to suggest the development
of a weak 25 to 30 kt low level jet. If this were to occur, this
could be just enough to bring some curvature to the hodographs,
which in turn may lead to an increase of 0-1km SRH values to the 100
to 150 m2/s2 range. Therefore, one or two brief tornadoes cannot be
ruled out this evening. Heavy rainfall will also be possible in some
of the heavier storms. If storms set up and train across the same
regions, this could lead to localized flash flooding, especially for
urban and low-lying areas.

By late evening into early Monday morning, the cold front will
approach the region. Some showers and a few thunderstorms will be
possible as it passes through, however, PWATs will have decreased to
1.2 to 1.4 inches and instability values will have dropped off due
to the combination of the loss of daytime heating and previous storm
activity. Therefore, by this point, expect the threat of severe
weather to have decreased. The front pushes through the area by mid
morning, giving way to cooler and drier conditions. Lows tonight
will be in the 60s across the area. Highs on Monday will remain in
the 70s. /96

SHORT TERM /Monday night Through Wednesday night/...A
negatively tilted upper trof over the eastern states into the
Bahamas moves off into the western Atlantic through Tuesday night
while a large surface ridge builds from the central states into
the eastern states. This pattern promotes a deep layer northerly
flow over the forecast area through Tuesday along with dry
conditions.  The surface ridge becomes oriented over the eastern
states into the western Atlantic Wednesday into Wednesday night as
another upper trof progresses across the northern Plains to the
Great Lakes region. This allows for a southerly/southeasterly
flow to develop but the return of moisture to the area is not
expected to be sufficient to support pops and have continued with
a dry forecast through the remainder of the period. Lows Monday
night and Tuesday night range from the mid 40s to the lower/mid
50s at the coast. Milder overnight temperatures follow for
Wednesday night when lows range from the mid 50s inland to the
lower 60s near the coast. Highs on Tuesday range from around 70
well inland to the mid 70s closer to the coast, then Wednesday
will be warmer with highs 75 to 80. A low risk of rip currents is
expected through the period. /29

EXTENDED TERM /Thursday Through Sunday/...An upper ridge builds
over the southeastern states through Friday and phases with
another upper ridge which progresses across the central states
into the eastern states. This results in a large upper ridge
pattern over the eastern states which persists through Saturday
then begins to move off into the western Atlantic on Sunday as a
large upper trof advances across the central states. A surface
ridge remains in place over the southeastern states through
Saturday then weakens on Sunday as a cold front approaches from
the west. Subsidence associated with the upper ridge building over
the region will favor dry conditions continuing over the forecast
area through Saturday. As the upper ridge begins to move off to
the east on Sunday, abating subsidence allows for improving deep
layer moisture mainly over the western portion of the area and
will have slight chance pops return to the western portion of the
area by Sunday afternoon. /29

MARINE...A light to occasionally moderate south to southwesterly
flow tonight will become a moderate northerly flow by Monday morning
in the wake of a cold front. Strong flow will then develop Monday
night, along with building seas. Therefore, a Small Craft Advisory
will likely be needed from Monday night through Tuesday afternoon.
Moderate to at times strong east to southeasterly flow is
anticipated through midweek. /96

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Apr 17, 11:28 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1128 PM CDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     TSTM WND GST     PENSACOLA INTERNATIONAL 30.47N 87.19W
04/17/2022  M74 MPH          ESCAMBIA           FL   ASOS

&&
Special weather statement, Apr 17, 11:37 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
1137 PM CDT Sun Apr 17 2022

ALZ058-060-180530-
Covington AL-Crenshaw AL-
1137 PM CDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of southeastern Crenshaw
and Covington Counties through 1230 AM CDT...

At 1136 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles southeast of
Glenwood to near Dozier to 5 miles west of Red Level. Movement was
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Andalusia, Opp, Florala, Brantley, River Falls, Red Level, Lockhart,
Dozier, Heath, Gantt and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3154 8615 3153 8620 3099 8619 3100 8650
      3152 8670 3151 8640 3170 8615 3166 8615
      3162 8618 3162 8615
TIME...MOT...LOC 0436Z 310DEG 25KT 3162 8614 3146 8634 3142 8671

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JLH
Local storm report, Apr 17, 11:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1152 PM CDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     TSTM WND GST     11 E GULF BREEZE        30.36N 86.99W
04/17/2022  M43 MPH          ESCAMBIA           FL   MESONET

            41 KNOTS MEASURED BY WEATHERFLOW MARINE
            PLATFORM.

1048 PM     TSTM WND GST     EAST END OF DAUPHIN     30.25N 88.08W
04/17/2022  M39 MPH          MOBILE             AL   C-MAN STATION

            34 KNOTS MEASURED BY NATIONAL OCEAN SERVICE
            MARINE PLATFORM.

1054 PM     TSTM WND GST     FORT MORGAN             30.23N 88.02W
04/17/2022  M47 MPH          BALDWIN            AL   C-MAN STATION

            41 KNOTS MEASURED BY NATIONAL OCEAN SERVICE
            MARINE PLATFORM.

&&
Local storm report, Apr 18, 12:13 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1213 AM CDT MON APR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND DMG     THEODORE                30.55N 88.18W
04/17/2022                   MOBILE             AL   AMATEUR RADIO

            POWER OUTAGES NEAR THEODORE HIGH SCHOOL.

1018 PM     TSTM WND DMG     BAY MINETTE             30.88N 87.77W
04/17/2022                   BALDWIN            AL   EMERGENCY MNGR

            POWERLINES AND TREES DOWN. TRANSFORMER
            POSSIBLY DOWN CAUSING FIRE.

1026 PM     TSTM WND DMG     FAIRHOPE                30.52N 87.90W
04/17/2022                   BALDWIN            AL   EMERGENCY MNGR

            PART OF A TREE DOWN ON COUNTY ROAD 34 WEST
            OF HIGHWAY 181.

1035 PM     TSTM WND DMG     ROBERTSDALE             30.55N 87.71W
04/17/2022                   BALDWIN            AL   EMERGENCY MNGR

            POWER LINES DOWN AND POWER OUT AROUND COUNTY
            ROAD 71.

1035 PM     TSTM WND DMG     ROBERTSDALE             30.55N 87.71W
04/17/2022                   BALDWIN            AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROAD 87 AND PONDEROSA
            FARM ROADS.

&&
Local storm report, Apr 18, 12:16 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1216 AM CDT MON APR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND GST     MONTROSE                30.57N 87.90W
04/17/2022  M60 MPH          BALDWIN            AL   EMERGENCY MNGR

            MEASURED BY HANDHELD INSTRUMENT.

&&
Special weather statement, Apr 18, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1221 AM CDT Mon Apr 18 2022

MSZ075-076-180600-
Perry MS-Greene MS-
1221 AM CDT Mon Apr 18 2022

...A strong thunderstorm will impact portions of northern Perry and
southern Greene Counties through 100 AM CDT...

At 1221 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southeast of Macedonia, or 8 miles east
of Petal, moving southeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Richton, Leakesville, Beaumont, New Augusta and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3143 8915 3143 8907 3121 8848 3100 8860
      3100 8867 3125 8915
TIME...MOT...LOC 0521Z 298DEG 36KT 3135 8911

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:35 PM CDTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia, Monroe40 min
Apr 17, 8:09 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe51 min
Apr 17, 8:12 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBChoctaw48 min
Apr 17, 8:28 PM CDTSevere Thunderstorm WarningMOBBaldwin62 min
Apr 17, 8:51 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox54 min
Apr 17, 9:07 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBClarke, Mobile, Washington53 min
Apr 17, 9:20 PM CDTTornado WarningMOBMobile, Washington22 min
Apr 17, 9:51 PM CDTAreal Flood AdvisoryMOBChoctaw3 hr
Apr 17, 9:56 PM CDTSpecial Marine WarningMOB94 min
Apr 17, 9:56 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile49 min
Apr 17, 10:11 PM CDTAreal Flood AdvisoryMOBWashington3 hr
Apr 17, 10:15 PM CDTSevere Thunderstorm Warning Destructive damage threatMOBBaldwin, Mobile45 min
Apr 17, 10:34 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin56 min
Apr 17, 10:38 PM CDTTornado WarningMOBBaldwin52 min
Apr 17, 10:40 PM CDTTornado WarningMOBBaldwin50 min
Apr 17, 11:05 PM CDTAreal Flood AdvisoryMOBBaldwin4 hr
Apr 17, 11:06 PM CDTSpecial Marine WarningMOB114 min
Apr 17, 11:37 PM CDTSpecial Weather StatementMOBCovington53 min
Apr 18, 12:08 AM CDTSpecial Marine WarningMOB2 hr
Apr 18, 12:53 AM CDTSpecial Marine WarningMOB97 min
Apr 18, 2:24 AM CDTSpecial Marine WarningMOB96 min
Apr 18, 2:35 AM CDTSmall Craft AdvisoryMOB34 hr
Apr 18, 8:36 AM CDTRiver Flood WarningMOBEscambia24 hr
Apr 18, 8:38 AM CDTRiver Flood WarningMOBCovington, Escambia25 hr
Apr 17, 9:26 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa49 min
Apr 17, 11:04 PM CDTTornado WarningMOBEscambia, Santa Rosa41 min
Apr 17, 11:27 PM CDTSevere Thunderstorm Warning Destructive damage threatMOBOkaloosa, Santa Rosa63 min
Apr 17, 7:38 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne52 min
Apr 17, 8:13 PM CDTTornado WarningMOBPerry32 min
Apr 17, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBGreene, Perry, Stone, Wayne50 min
Apr 17, 8:57 PM CDTTornado WarningMOBGreene, Perry33 min
Apr 17, 9:03 PM CDTTornado WarningMOBGreene27 min
Apr 17, 9:08 PM CDTFlash Flood WarningMOBGreene, Perry, Wayne6 hr
Apr 17, 9:17 PM CDTSevere Thunderstorm WarningMOBGeorge, Stone28 min
Apr 18, 8:46 AM CDTRiver Flood WarningMOBGeorge, Greene, Perry6 days
Apr 18, 8:49 AM CDTRiver Flood WarningMOBGeorge, Greene, Jackson6 days

Nearby

Special Weather Statements in Mississippi, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.